Flood, Butler
- When
- June 25, 2:45 AM CST to June 26, 5:30 AM CST
- Where
- Butler County, 3.23 mi ESE of New Hartford to 3.76 mi NE of Parkersburg
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.559, -92.558
The storm track shifted a bit further north in June, keeping the excessive rains confined to about the northeast one-third of the state. 99 inches of rain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
The storm track shifted a bit further north in June, keeping the excessive rains confined to about the northeast one-third of the state. The month’s largest event|came from the 21st to the 23rd with Dorchester recording 8.99 inches of rain. Major|flooding resulted along northeast Iowa rivers such as the Upper Iowa and the Turkey. A second major rain event on the 24th brought 6.80 inches of rain to Lowden and resulted in major flooding along the Wapsipinicon River. Rain totals for the month varied from 2.11 inches at Holly Springs (Woodbury County) and 2.22 inches near Albia to a whopping 14.06 inch total at Dorchester (but still shy of their June record total of 15.13 inches set in 2008). The persistent spring and early summer precipitation has allowed all of Iowa to be rated as drought-free by the U. S. Drought Monitor for the first time since early August 2011. According to Iowa Agricultural Statistics crop planting progress has been the slowest since 1993 with 4% of the soybean acreage, mostly in north central and northeast Iowa, still unplanted at month’s end. The statewide average year-to-date precipitation total was a record for the first one-half of the year at 25.07 inches or 7.87 inches more than normal. The old record for January through June was 24.46 inches set in 2008 while 2012’s total for the entire year was 26.49 inches. Flooding in the Des Moines CWA was limited to the northeast, or Cedar River system. Flood waters rose 2 to 5 feet above flood stage in those areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 24, 10:54 PM CST, 3 hours 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1154 PM CDT MON JUN 24 2013 ...UPDATED AVIATION DISCUSSION... .SHORT TERM.../TONIGHT /... ISSUED AT 419 PM CDT MON JUN 24 2013 PATTERN IS COMPLICATED BY RESIDUAL BOUNDARIES RESULTING FROM THE CONVECTION TODAY. THE OUTFLOW FROM THE CONVECTION LEFT ONE BOUNDARY ACROSS SRN IA AND NRN MO WITH A SIGNIFICANT COOL POOL IN PLACE. THINKING IS THERE WILL BE SOME CONVECTION DEVELOP ACROSS SOUTHERN IA...BUT THE BULK WILL GO NORTH OF THE DEVELOPING CAP AND NORTH OF THE SYNOPTIC BOUNDARY. WILL CONTINUE WITH THE FLASH FLOOD WATCH ACROSS THE NORTH AS IT WILL NOT TAKE MUCH TO CAUSE ADDITIONAL FLASH FLOODING. TEMPS WILL NOT DROP MUCH IN MANY AREAS DUE TO THE LACK OF WARMING TODAY. UPPER 60S TO LOW 70S ACROSS THE CWA. .LONG TERM.../TUESDAY THROUGH MONDAY/... ISSUED AT 419 PM CDT MON JUN 24 2013 A STRONGER SHORTWAVE TROUGH WILL EJECT EASTWARD FROM THE ROCKIES THROUGH THE NORTHERN PLAINS TUESDAY. STRONG WAA/MOISTURE ADVECTION WILL BE IN PLACE ACROSS THE CWA IN ADVANCE OF THE DEVELOPING LOW PRESSURE SYSTEM OFF TO THE WEST. THIS WILL ALLOW A CONTINUED CHANCE FOR THUNDERSTORM ACTIVITY TUESDAY...WITH INCREASING CHANCES FOR WIDESPREAD CONVECTION TUESDAY NIGHT AS THE MOISTURE TRANSPORT BECOMES ORIENTED RIGHT INTO IOWA AND THE LOW LEVEL FLOW INCREASES AHEAD OF THE APPROACHING LOW. POTENTIAL FOR HEAVY RAIN CONTINUES TUESDAY INTO TUESDAY NIGHT WITH THE THUNDERSTORM ACTIVITY AS PWAT VALUES REMAIN AROUND 1.8 TO 1.9 INCHES. MAY HAVE TO EXTEND OR EXPAND THE CURRENT FLASH FLOOD WATCH TUESDAY...BUT AREAL EXTENT STILL HARD TO DETERMINE BASED ON WHERE ACTIVITY SETS UP POSSIBLY LATER TONIGHT. SFC TROUGH TO MOVE THROUGH/DRY LINE WEDNESDAY...SO COULD SEE SOME LINGERING STORMS INTO WEDNESDAY WITH THE FAR NORTHEASTERN CWA. OTHERWISE DRY CONDITIONS WEDNESDAY NIGHT INTO THURSDAY. OTHERWISE EXTENDED FORECAST REMAINS FAIRLY SIMILAR WITH STRONGER COLD FRONT PUSHING THROUGH THURSDAY NIGHT...WITH CHANCES FOR THUNDERSTORMS AGAIN AND COOLER WEATHER INTO THE WEEKEND. LARGE UPPER LEVEL TROUGH TO DROP INTO THE GREAT LAKES REGION OVER THE WEEKEND...WITH ADDITIONAL CHANCES FOR PRECIPITATION AS WEAK WAVES DROP THROUGH THE AREA IN NORTHERLY UPPER LEVEL FLOW. && .AVIATION...25/06Z ISSUED AT 1148 PM CDT MON JUN 24 2013 MAIN CONCERN IS TIMING AND LOCATION OF PRECIP EARLY TUESDAY MORNING AND AGAIN TUESDAY NIGHT. WEAK LINE OF THUNDERSTORMS IN NORTHEAST NEBRASKA MAY CLIP FOD AND POSSIBLY MCW DURING THE OVERNIGHT HOURS. HAVE VCTS MENTIONED PAST 09Z AND INTO THE MORNING. LOW CONFIDENCE WITH MENTION OF MVFR VIS OR CIGS ATTM...BUT CANNOT RULE OUT THE POTENTIAL FOR SHORT TIME PERIODS EARLY TUESDAY MORNING. OTHERWISE...GUSTY SOUTH WINDS ARE EXPECTED THROUGHOUT THE DAY. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 7 AM CDT TUESDAY FOR BLACK HAWK-BREMER- BUTLER-CALHOUN-CERRO GORDO-EMMET-FRANKLIN-GRUNDY-HAMILTON- HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER- WINNEBAGO-WORTH-WRIGHT. && SHORT TERM...MS JUN 13 LONG TERM...BEERENDS AVIATION...PODRAZIK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1159 PM CDT MON JUN 24 2013 IAZ004>007-015>017-023>028-033>039-260500- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- 1159 PM CDT MON JUN 24 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. SCATTERED THUNDERSTORMS ARE POSSIBLE OVERNIGHT TONIGHT WITH AN ISOLATED SEVERE STORM POSSIBLE. DAMAGING WINDS AND POSSIBLY LARGE HAIL WOULD BE THE MAIN SEVERE WEATHER THREATS ALONG WITH HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE AGAIN TUESDAY INTO TUESDAY NIGHT...WITH A SLIGHT RISK OF SEVERE WEATHER POSSIBLE. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN SEVERE THREATS. PORTIONS OF NORTH CENTRAL IOWA MAY SEE SOME LINGERING THUNDERSTORMS WEDNESDAY AND AGAIN SATURDAY AND SUNDAY. IT IS TOO EARLY TO DETERMINE THE SEVERE WEATHER THREAT FOR THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT TONIGHT AND AGAIN TUESDAY AFTERNOON AND EVENING. IAZ044>050-057>062-070>075-081>086-092>097-260500- CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE- DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION- MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 1159 PM CDT MON JUN 24 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE OVERNIGHT TONIGHT INTO EARLY TUESDAY MORNING. THE MAIN THREAT WILL BE LARGE HAIL AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE TUESDAY INTO TUESDAY NIGHT...WITH A SLIGHT RISK OF SEVERE WEATHER POSSIBLE. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN SEVERE THREATS. PORTIONS OF NORTH CENTRAL IOWA MAY SEE SOME LINGERING THUNDERSTORMS WEDNESDAY AND AGAIN SATURDAY AND SUNDAY. IT IS TOO EARLY TO DETERMINE THE SEVERE WEATHER THREAT FOR THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT TONIGHT AND AGAIN TUESDAY AFTERNOON AND EVENING. MJB/KLP
The national radar mosaic for the moment the first event began.
3 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455905, 455906, 455907.